alexa
Reach Us +44-1993-227344
Recurrent Attacks of Myoclonus in an Old Man Taking Sildenafil. | OMICS International
ISSN: 2165-7920
Journal of Clinical Case Reports
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Recurrent Attacks of Myoclonus in an Old Man Taking Sildenafil.

Kyoo Ho Cho, Kyoung Heo*, Su Jin Chung, Yang-Je Cho and Byung In Lee
Department of Neurology, Epilepsy Research Institute, Yonsei University College of Medicine, Seoul, Korea
Corresponding Author : Heo K
Department of Neurology
Yonsei University College of Medicine
50-1 Yonsei-ro, Seodaemun-gu
Seoul 120-752, Korea
Tel:
+82 2 2228 1607
Fax: +82 2 393 0705
E-mail: [email protected]
Received May 22, 2015; Accepted July 08, 2015; Published July 13, 2015
Citation:Cho KH, Heo K, Chung SJ, Cho YJ, Lee BI (2015) Recurrent Attacks of Myoclonus in an Old Man Taking Sildenafil. J Clin Case Rep 5: 556. doi:10.4172/2165-7920.1000556
Copyright: ©2015 Cho KH, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Related article at Pubmed, Scholar Google

Visit for more related articles at Journal of Clinical Case Reports

Abstract

Sildenafil, a medication for treatment of erectile dysfunction, is commonly used these days. Its side effect in nervous system such as seizure and myoclonus are known to be rare. A 74-year old man developed multifocal myoclonus 12 hours after taking sildenafil. Electroencephalography (EEG) showed spike discharges and on the other day. The symptom resolved two days after, and spike discharges on EEG also disappeared. 8 years before, he had experienced the same symptom after taking sildenafil. We report a case of myoclonus as a possible side effect of sildenafil and the EEG finding suggests that myoclonus associated with sildenafil is of cortical origin.

Keywords
Sildenafil; Myoclonus; Seizure, EEG
Introduction
Sildenafil is widely used to treat male erectile dysfunction. Two cases of men who developed Generalized Tonic Clonic Seizures (GTCS) after taking sildenafil have been reported previously, suggesting its proconvulsant effect [1]. Of 33,724 people who had side effects while taking sildenafil, eight (0.02%) experienced myoclonus [2]. Further information except for the age (≥60 years), the duration of taking, and concomitant conditions and drugs is not available. We describe the case of a man who developed myoclonus after taking sildenafil and discuss a probable mechanism for generation of myoclonus.
Case Report
A 74-year-old man developed myoclonus 12 hours after taking sildenafil (25 mg). He had experienced the same symptom 8 years prior. After that episode he had not taken sildenafil because of concern regarding the recurrence of myoclonus. On presentation, he reported that erection occurred 1 hour after taking sildenafil and was maintained for 1 hour. The patient did not take any concomitant medication. Twelve hours later, continuous irregular multifocal myoclonic jerks occurred, involving all extremities, trunk, and head without mental status changes, which severely impaired his normal activity. He did not have any other medical illness nor was he taking any other medication. Electroencephalography (EEG) was performed 16 hours after the onset of myoclonus, showing intermittent widespread spike discharges that did not have any temporal relationship with myoclonic jerks (Figure 1). Myoclonus gradually diminished and disappeared 38 hours after onset. EEG 4 hours after the disappearance of myoclonus was normal.
Discussion
In young men, the t1/2 of sildenafil’s clearance from the plasma is 2.6 hours, and at 16 hours virtually no sildenafil can be detected in the plasma, while its clearance in the elderly is significantly delayed and it is still present at detectable levels 36 hours after administration [3]. In a study reporting sildenafil’s proconvulsant effect in humans, GTCS in two men occurred 3 and 4.5 hours after taking sildenafil [1]. These results could explain the prolonged duration of myoclonus, but not delayed onset in our case. Sildenafil’s accumulative effect on an unknown receptor or substrate may be responsible for generation of myoclonus
The influence of sildenafil on seizure activity in animal models was widely investigated. The mechanism of its proconvulsant activity has not been precisely delineated, but seems to be connected with an enhancement of the nitric oxide effect upon γ-aminobutyric acid (GABA)-mediated neurotransmission [4]. Sildenafil induced proconvulsant effect in pentylenetetrazole (PTZ) and bicuculine (GABAA receptor antagonists) models of clonic seizures, but not in GTCS [4]. On the other hand, sildenafil showed anticonvulsant activity in the maximal electroshock seizure threshold test and also potentiated anticonvulsant activity of carbamazepine, valproate, and topiramate [5]. Sildenafil did not influence cocaine (increasing concentration of monoamines in the synaptic cleft)-induced clonic seizures [6], while it reversed anticonvulsive properties of diazepam, a GABAA receptor agonist in PTZ-induced clonic seizures [7]. When given concomitantly with ethosuximide, a T-type calcium channel blocker or vigabatrin, an inhibitor of GABA transaminase increasing GABA concentration, sildenafil enhanced their anticonvulsant effect against PTZ-induced clonic seizures [8,9]. In summary, sildenafil may have anticonvulsant activity in GTCS or GTS, but proconvulsant activity in clonic seizures. Myoclonus associated with sildenafil may be related to its effect on the GABAA receptor.
This case report suggests that physicians should recognize myoclonus as a side effect of sildenafil, and that myoclonus associated the first user should be given information about the possibility of myoclonus occurrence although it happens rarely. Sildenafil should not be prescribed to people who have experienced myoclonus related to the use of sildenafil.
References
 









 

Figures at a glance

Figure
Figure 1
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Article Usage

  • Total views: 11881
  • [From(publication date):
    July-2015 - Nov 22, 2018]
  • Breakdown by view type
  • HTML page views : 8077
  • PDF downloads : 3804
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2018-19
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri and Aquaculture Journals

Dr. Krish

[email protected]

+1-702-714-7001Extn: 9040

Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001Extn: 9040

Clinical Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

Food & Nutrition Journals

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

General Science

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics & Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Materials Science Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Nursing & Health Care Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

Ann Jose

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

streamtajm

[email protected]

1-702-714-7001Extn: 9042

 
© 2008- 2018 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version